Do you experience low blood pressure when you stand?
For people with orthostatic hypotension — also called postural hypotension — the body’s natural process of counteracting low blood pressure when getting up from sitting or lying down doesn’t work correctly. When you stand or sit up, signs and symptoms may occur, including dizziness, lightheadedness, blurred or fading vision, weakness, nausea, fainting, and pain in the head, neck or shoulders.
Certain lifestyle changes can help manage the condition. Recommendations may include:
- Staying hydrated by drinking plenty of fluids, which increases blood volume.
- Adding salt to your food. This must be done carefully and only after discussing it with your doctor.
- Avoiding alcohol, as it dilates blood vessels and can worsen orthostatic hypotension.
- Eating smaller, more frequent low-carbohydrate meals if your blood pressure drops after you eat, in addition to drinking a glass of water with each meal.
- Exercising regularly, but refraining from exercising outside when it is very hot.
- Slowly sitting up before standing when getting out of bed.
- Sitting down to urinate.
- Placing 4- to 6-inch blocks or risers beneath the headboard of your bed to lift your head at night.
- Sitting or lying down when symptoms strike or learning maneuvers for when they occur, such as flexing mid- and lower-body muscles, squatting, marching in place or rising onto your tiptoes.
Get dozens more health tips delivered to your mailbox every month when you subscribe to the Mayo Clinic Health Letter.
Interested in more newsfeed posts like this? Go to the Aging & Health: Take Charge blog.
thank you for the information on orthostatic hypotention . my husband has a very serious problem with this condition nothing seems to help
@mariemayohecs. Hello Marie. Thankyou for your informative article on orthostatic hypotension. I've been dealing with that condition for most of my life, and currently also complicated by vasovagus nerve blackouts, which always end up with an ambulance taking me to the hospital- often.
My blood pressure readings are recorded by a nurse on a weekly basis, with the results being forwarded to my doctor. I do the sit/stand version for the blood pressure readings, and there is a consistent drop of 20+ to 30+ points each time, at the stand position. I've always followed most of the recommendations you note in your article. Even if I stand for short periods of time to perform small chores, I will very often begin to feel faint and have to sit down until I feel better again. This happens many times in a day.
I'm 86 years old and on quite a few medications, which I'm sure contributes to the problem. Had a heart attack in July, have IBS-C, GCA, 2 small strokes, and live at an Assisted Living residence at present, but am waiting for placement in a Long Term Care facility because I'm no longer stable enough for the care that Assisted Living can provide. Long story. I don't think there's a good solution for my orthostatic hypotension at this point in my life. Any new suggestions I might try? Warm regards, Laurie
I recently lost 45lbs from Colitis. I started getting dizzy getting up. My cardiologist saiid to cut back on BP meds. I cut the dosage from 4 pills daily to 1 pill daily and I’m normal again. My BP readings are normal as well.
Adrenal insufficiency? My son has orthostatic hypotension. I believe it is related to Lyme Disease he contracted as a child.
Hi Chef, What was type of BP meds do you refer, and the dosage?
Prefer Lisinopril 5 mg one daily. It’s prescribed 2 daily and I stopped Carvedilol 6.25mg twice daily. Important to note, I lost about 45 rapid pounds and it probably affected my body absorbtion.
I have Orthostatic Hypotension and Orthostatic Tychacardia since an auto accident in 1999. Also got fibromyalgia at same time. I follow all your recommendations for OH and still have problems. The last time my specialist checked my BP when I stand up, it fell 60 points. He retired and I have no one to check it. I asked my neurologist to follow my Dysautonomia, but he doesn’t check it. He changed my BP medicine to lower it. I never had high until 2 years ago and it was staying at 200/100. Also had an eye stroke at that time. My primary put me on BP Med to lower BP. This Summer I had stomach problems and my BP was staying at 100 or less/50 so neurologist lowered BP meds. I am not sure what to do about near syncope spells. Can’t seem to stand up 5 minutes before feeling faint. Any answer for me?
Take your own BP. for a start. Wrist one may be off a few points but very easy as far as monitoring. You know how you feel- so after checking BP and after your prescribed daily dose use your own common sense and determine whether to take less.
I am sorry to hear about your BP problems and the fainting sensations. It does sound like it would be helpful to you to get a second opinion.
I understand that you currently see a neurologist. Since you have had an eye stroke, I'm wondering if you could see a vascular specialist or perhaps a nephrologist who specializes in BP problems?
@niki123 @artist01 @chefmike2010 @johnnyik @babsstruck you may wish to connect with other members in the Heart & Blood Health group here: https://connect.mayoclinic.org/group/heart-blood-vessel-conditions/
And join this discussion about orthostatic hypotension
– Orthostatic Hypotension and Cardio visit https://connect.mayoclinic.org/discussion/orthostatic-hypotension-and-cardio-visit/
@krisjb1, for discussion on adrenal insufficiency see the Diabetes & Endocrine System group https://connect.mayoclinic.org/group/diabetes-and-endocrine-problems/